"Pain in the butt" and thighs??

Hi. PMRandRa has asked me to open this thread as it seems we have one thing in common (probably have more) but we both suffer with pain in the glutes and thighs. Sometimes it was as though I had done an hour of squats with heavy dumbbells.... not my scene! As soon as I started on 15mg pred (Nov) all my pains went away but whenever I reduce the first clue to my PMR still being with me is my glutes and thighs ache but not as bad as before. Eventually it dissolves away and I wait a further month or so before reducing again. I have just reduced from 10mg to 9.5 over a 3 week period and again am aware of glutes?? I take my preds at night as they don't affect my sleep but I have read that the coated pills take 6 hours to absorb into our body but uncoated only take 2-3 hours. As I am now having to take some uncoated I am thinking of taking those in the morning with breakfast as I'm not happy taking those before bed on a near empty stomach (just have glass of milk or a yoghurt at bedtime). Just rang my doctor to check on my last flu jab....... it was 2013 so I am fairly sure that my PMR was due to stress in Sept / Oct 2014. I have fabulous Dr who let's me call the shots on reducing ☺.

Love to all. Mary

14 Replies

oldestnewest
  • Another lucky lady with a good GP!

    The glass of milk is regarded as enough to cushion even plain white tablets but your idea of taking the enteric coated at night and the others in the early morning is good - though whether your doctor will think so is another matter! That should work much the same as the very expensive Lodotra that I am lucky enough to be on (I live in Italy). You take it at night before bed and wake in the morning with no morning stiffness!!!!

    I wonder if a couple of sessions of Bowen therapy might help the glutes problem - it is most likely to be just steroid withdrawal discomfort but it could be something the Bowen could also ease. More and more people are reporting improved muscle pains, especially in bums and legs, after Bowen. Just a thought.

  • I have had butt pain , especially on left hip, for months as I've tapered from forty mg (Giant Cell Arteritis) mad PMR, now at twenty. The peripheral neuropathy has me thinking I also have vasculitis of lower extremities and this may be part of butt pain sensations. I've started therapy for the neuropathy that includes electrical stimulus for nerve retraining and supposed to reduce to17.5 mg of prednisone beginning Friday. It is a long road to recovery...

  • Hi I'm on 20 mg pred having come down from 80mg, I see you are on 20mg just wondering if maybe we should reduce by 1mg slowly.

    I first started off with a pain in neck and flu symptoms, this was in January, and then pains in my thighs, to cut a long story short, I was on 20mg pred then the rheumatologist reduced me down to 12.5 mg over 2 weeks stats when the jaw pain and arteries at side of temple raised and pain,

    I was in hospital for 4 days had a positive biopsy and my dose was increased to 60mg. I was fine for few days.

    Then terrible headaches and after a few more days I had a temporary loss of vision in right eye, which was most frightening time of my life, my dose was increased to 80mg pred, so afraid now to reduce by too much, or can anyone advise thanks

  • You should be reducing slowly from the very high doses but ANY return of GCA symptoms should result in stopping the reduction for a time - and a return to your doctor for assessment. The very high dose was to get rid of the swelling that was causing the lack of blood flow to the optic nerve, it is damage to that which causes the visual symptoms. Once that is relieved a lower dose is usually OK and the usual starting dose for GCA without visual symptoms is about 40-60mg. Then you reduce to about 30mg over a period of 6 months. But you should be seeing your doctor regularly.

  • I may try Bowen as I have aggravated an old problem by doing too much in the garden. My right sacroiliac joint is screaming at me and the outside of my right leg aches badly. My Chiro used to help greatly but does he know enough about PMR??? I'm not sure so will see where Bowen can be had first. I can persevere with the butt pain as I know it will disappear eventually till my next reduction and it is a good reminder that controls my actions somewhat, except in the garden...ha ha!!!! I love reading these pages as the posts are so informative and encouraging......you are a very important part of my PMR journey, thank you 😊. Mary

  • My osteopath was great with that sort of problem - sometimes she was able to achieve more than Bowen so I combined the two with a week or 2 between sessions.

  • I too have pain down my legs and hoping to have my first Bowen therapy this evening i will let you know how it goes

  • My osteopath is brilliant. If you already know them you can explain the problems of PMR. If I mention something to mine she looks it up and finds out more. I did not have much relief with the Bowen therapist, it may be that I did not click with her. She broke her wrist after I had had three sessions with her.

  • Yes, I have aches in muscles ie gluts and thighs but a lot better than before steroids. Take mine after breakfast. Sleep is dodgy but as I'm retired it doesn't matter so much

  • yes this was the last pain to go in my case. now down to 1.5 after 3 years. the pain you are talking about, though it was the last to go it seems to go overnight in my case. BUT now I just have pain in my knees but not the same as the but pain dragging down the back of the thighs, when bending. so now im thinking is arthritis. which on my next visit to docs. we will see what he says when my blood results are back. do you think arthritis will show in my bloods like pmr does

  • Hi Polly. It depends what form of arthritis you may have. Osteo will show up in x-rays, but specifically in joints. Rheumatoid will show up in bloods but could also be any of the other nearly 300 forms of arthritis. The fact that the pain is dragging down the rear of your thighs says if could be a response to the steroids which can make tendons, but especially the hamstrings and related muscle at the back quite brittle. The knee is swamped with tendons and ligaments too which could explain the pain in the knees. It does go away, however the tendons are susceptible to snapping at this time so take great care with what you do. Wear flatties (I am sure you do already) and rest, rest, rest.

  • I mostly have GCA. Or at least I had it first. But when I have PMR I have it in my pelvic girdle which includes my glutes. When the PMR breaks through the Prednisone it seems to be in the glutes and the back of my thighs. I notice it if I'm trying to get comfortable on an airplane, for example. It's impossible and on a plane there is no place to go and nothing to do (no place to lie down). (Which is why it bothers me as much as it does.)

  • My glutes are always troubling me when I have a flare. Pain down outside of hips, and the outsides of thighs are always tender. When glutes troublesome have trouble sitting down, not fun at all. I seem to struggle every time I try and reduce below 8mgs. Recently dropped to 7.5mgs and had excruciating pain in ribs and shoulder blades warranting me to increase to 10mgs, then pain vanished quickly. One of these days I will get below 8mgs, got to 3mgs last year. Good luck

  • Well, I tried to stick it out but dropping from 10mg to 9.5mg over a 3 week period has been a very unpleasant time. I ended in bed yesterday for a few hours as I ached in my glutes, hips and shoulder blades and felt really unwell. So last night I took my 2x 5 coated at 11pm with milk and today has been so good its obvious that I'm not ready to drop. My intentions were to stay on 10mg for the best part of 12 months as per Bristol régime but I gave in to the feeling that I HAD TO REDUCE by something to show that I'm trying. .....I see my Rheumy next Tuesday.... Did I want his approval?? So will stick now to my original plan and stay on 10 for the foreseeable future. I do not want to start to yo yoing on my doses. I found PMRandRA's comments on the tendons interesting and another helpful warning for me not to try and return to my table tennis even for an easy game! It's sooo frustrating . I went to see the new Sherlock Holmes film today and really enjoyed it but dozed off for a few minutes at one point...didn't snore though thank goodness.😴

You may also like...